Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Search

Page Path
HOME > Search
5 "Parenteral"
Filter
Filter
Keywords
Publication year
Authors
Assessment of early nutritional state in critical patients with intoxication and the effect of nutritional status on prognosis
Dong-wan Ko, Sangcheon Choi, Young-gi Min, Hyuk jin Lee, Eun Jung Park
J Korean Soc Clin Toxicol. 2021;19(2):93-99.   Published online December 31, 2021
DOI: https://doi.org/10.22537/jksct.2021.19.2.93
  • 145 View
  • 0 Download
AbstractAbstract PDF
Purpose: Nutritional status and support in critically ill patients are important factors in determining patient recovery and prognosis. The aim of this study was to analyze the early nutritional status and the methods of nutritional support in critically ill patients with acute poisoning and to evaluate the effect of nutritional status on prognosis. Methods: A retrospective study was conducted in tertiary care teaching hospital from January 2018 to December 2020. in an emergency department of university hospital, 220 patients who were stayed more than 2 days of poisoning in intensive care unit were enrolled. Results: 155 (70.5%) of patients with acute poisoning had low-risk in nutritional risk screening (NRS). Patients with malignancy had higher NRS (low risk 5.2%, moderate risk 18.5%, high risk 13.2%, p=0.024). Patients of 91.4% supplied nutrition via oral route or enteral route. Parenteral route for starting method of nutritional support were higher in patients with acute poisoning of herbicide or pesticide (medicine 3.2%, herbicide 13.8%, pesticide 22.2%, p=0.000). In multivariate logistic regression analysis, herbicide or pesticide intoxication, higher risk in NRS and sequential organ failure assessment over 4.5 were affecting factor on poor recovery at discharge. Conclusion: NRS in patients intoxicated with herbicide or pesticide were higher than that in patients intoxicated with medicine intoxication. Enteral nutrition in patients intoxicated with herbicide or pesticide was less common. Initial NRS was correlated with recovery at discharge in patient with intoxication. It is expected to be helpful in finding patients with high-risk nutritional status in acute poisoning patients and establishing a treatment plan that can actively implement nutritional support.
Assessment and Methods of Nutritional Support during Atropinization in Organophosphate and Carbamate Poisoning Cases
Jong-uk Park, Young-gi Min, Sangcheon Choi, Dong-wan Ko, Eun Jung Park
J Korean Soc Clin Toxicol. 2020;18(2):123-129.   Published online December 31, 2020
DOI: https://doi.org/10.22537/jksct.2020.18.2.123
  • 144 View
  • 2 Download
AbstractAbstract PDF
Purpose: Atropine is an antidote used to relieve muscarinic symptoms in patients with organophosphate and carbamate poisoning. Nutritional support via the enteral nutrition (EN) route might be associated with improved clinical outcomes in critically ill patients. This study examined the administration of nutritional support in patients undergoing atropinization, including methods of supply, outcomes, and complications. Methods: A retrospective observational study was conducted in a tertiary care teaching hospital from 2010 to 2018. Forty-five patients, who were administered with atropine and on mechanical ventilation (MV) due to organophosphate or carbamate poisoning, were enrolled. Results: Nutritional support was initiated on the third day of hospitalization. Thirty-three patients (73.3%) were initially supported using parenteral nutrition (PN). During atropinization, 32 patients (71.1%) received nutritional support via EN (9) or PN (23). There was no obvious reason for not starting EN during atropinization (61.1%). Pneumonia was observed in both patient groups on EN and PN (p=0.049). Patients without nutritional support had a shorter MV duration (p=0.034) than patients with nutritional support. The methods of nutritional support during atropinization did not show differences in the number of hospital days (p=0.711), MV duration (p=0.933), duration of ICU stay (p=0.850), or recovery at discharge (p=0.197). Conclusion: Most patients undergoing atropinization were administered PN without obvious reasons to preclude EN. Nutritional support was not correlated with the treatment outcomes or pneumonia. From these results, it might be possible to choose EN in patients undergoing atropinization, but further studies will be necessary.
Two Cases of Fatal Paraquat Intoxication by Parenteral Injection
Dong-Hoon Kim, Kyung-Woo Lee
J Korean Soc Clin Toxicol. 2007;5(2):119-122.   Published online December 31, 2007
  • 86 View
  • 1 Download
AbstractAbstract PDF
Paraquat poisoning is a fatal type of herbicide intoxication. It is characterized by multi-organ failure and pulmonary fibrosis with respiratory failure. Intravenous and intramuscular injection of paraquat is rarely described. However, We encountered two fatal cases of acute poisoning caused by paraquat injection. Two patients were admitted to our emergency unit after intravenous and intramuscular injection of 23.8% paraquat (about 476 mg of paraquat). A 37-year-old man diluted 2 ml of 23.8% paraquat solution with 1 ml of normal saline and injected it both intravenously into his left antecubital fossa and intramuscularly into his abdomen in a suicide attempt. He died 5 days later from respiratory failure and acute renal failure. A 92-year-old man was injected intravenously into his right antecubital fossa by his grandson with 2 ml of 23.8% paraquat solution diluted with 1 ml of normal saline. He died 2 days later from early circulatory collapse and multi-organ failure (metabolic acidosis, acute renal failure, coagulopathy). Intravenous and intramuscular injection with a small quantity of paraquat resulted in fatal toxicity in our patients.
A Case of Organophosphate Insecticide Intoxication by Repetitive Parenteral Exposure, Complicated with Intermediate Syndrome and Acute Pancreatitis
Se-Hyun Oh, Hui-Dong Kang, Boo-Soo Lee
J Korean Soc Clin Toxicol. 2006;4(2):161-165.   Published online December 31, 2006
  • 99 View
  • 0 Download
AbstractAbstract PDF
Organophosphate insecticides, commonly used in agriculture, are a gradually increasing cause of accidental and suicidal poisoning. Intoxication can occur by ingestion, inhalation or dermal contact. Exposure to organophosphorus agents causes a sequentially triphasic illness consisting of the cholinergic phase, the intermediate syndrome, and organophosphate-induced delayed polyneuropathy. Acute pancreatitis as a rare complication of organophosphate intoxication has also been infrequently observed. We report a case of intoxication with organophosphate (phos-phamidon) by parenteral exposure (inhalation and/or dermal contact). A 34-year-old male patient was transferred to our Emergency Medical Center and was intubated due to a progressive respiratory failure. He presented with meiotic pupils, cranial nerve palsies, weak respiration, and proximal limb motor weaknesses without sensory changes. He had been employed in filling syringes with phosphamidon during the previous month. Because the patient's history and symptoms suggested organophosphate intoxication with intermediate syndrome, he was mechanically ventilated for 18 days with continuous infusion of atropine and pralidoxime (total amounts of 159 mg and 216 g, respectively). During his admission, hyperamylasemia and hyperli-pasemia were detected, and his abdominal CT scan showed a finding compatible with acute pancreatitis. He was administered a conservative treatment with NPO and nasogastric drainage. The patient was discharged and showed neither gastrointestinal nor neurologic sequelae upon follow up at one week and three months.
A Case of Successful Treatment in Paraquat Intoxication Casued by Subcutaneous Injection
Hyo Wook GiI, Jong Oh Yang, Eun Young Lee, Sae Yong Hong
J Korean Soc Clin Toxicol. 2005;3(2):107-109.   Published online December 31, 2005
  • 81 View
  • 0 Download
AbstractAbstract PDF
Paraqaut, a widely used herbicide, is extremely toxic, causing multiple organ failure in human. Most of paraquat intoxications happen through oral administration. But there is no clinical data for parenteral paraquat intoxication. A 35-year-old male injected paraquat solution on his forearm. He visited emergency room within 10 minutes and was treated with tourniquet, incision, washing and suction. After eight days, the patient was discharged without respiratory symptoms and complications. In treatment of parenteral paraquat intoxication, first aid was very important and the treatment should include tourniquet, incision, washing and suction in order to delay absorptions.

JKSCT : Journal of The Korean Society of Clinical Toxicology